Hail, Brown
- When
- August 26, 11:53 PM CST
- Where
- Brown County, 26.84 mi SSW of Long Pine
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.160, -99.860
Isolated thunderstorms developed over north central Nebraska and moved southeast into central Nebraska. The storms produced heavy rain and hail up to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed over north central Nebraska and moved southeast into central Nebraska. The storms produced heavy rain and hail up to two inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 26, 11:31 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 1231 AM CDT Sun Aug 27 2017 .UPDATE... Issued at 819 PM CDT Sat Aug 26 2017 Threat for severe thunderstorms has diminished with Severe Thunderstorm Watch number 469 cancelled. Thunderstorms will remain possible overnight where the severe threat will be shifting south in response possibly to the low level jet strengthening. && .SHORT TERM...(This evening through Sunday) Issued at 320 PM CDT Sat Aug 26 2017 This afternoon convection lingers over Lincoln and Custer Counties. Models did not handle this at all today. Cells beginning to develop over northwest Nebraska Panhandle this afternoon. Will include a pre first period and update at 7pm with latest and greatest. Instability to the west this afternoon with favorable shear aloft over northwest Nebraska into the eastern Nebraska Panhandle. Severe thunderstorm watch in place over the northwest. Storms will spread east over night with conditions not as favorable as you move off the higher terrain. Lows in the 50s tonight with stratus developing after midnight. Lingering stratus into Sunday morning with temperatures rising to around 80 late. .LONG TERM...(Sunday night through Saturday) Issued at 342 PM CDT Sat Aug 26 2017 Some stratus to develop again Sunday night holding temperatures up as surface high pressure builds into central plains. Highs in the 80s with lows in the 50s the firs part of the week under the influence of high An upper wave to move east across the northern plains on Wednesday with slight chances for precipitation over the forecast area Wednesday through Saturday as several disturbances move across the northern plains. Highs returning into the mid and upper 80s with lows in the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1231 AM CDT Sun Aug 27 2017 The main aviation concern over the next 24 hours will be the threat for some isolated storms across the region. Current thinking is that storms will remain north of Highway 2. KVTN is expected to be the only terminal that will be impacted by any storms. Storms will end by early Sunday morning, with VFR conditions returning to both KVTN and KLBF for the remainder of the TAF period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Keck SHORT TERM...Power LONG TERM...Power AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 827 PM CDT Sat Aug 26 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-280130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 827 PM CDT Sat Aug 26 2017 /727 PM MDT Sat Aug 26 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. For the most part, the widespread severe weather potential has ended for tonight. A few stronger storms are still possible late Saturday night with gusty winds and small hail possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Afternoon and evening thunderstorms are possible Wednesday through Saturday. At this time widespread severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is no longer needed tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
Special Weather Statement
National Weather Service North Platte NE
851 PM CDT SAT AUG 26 2017
NEZ005-006-270230-
Eastern Cherry NE-Keya Paha NE-
851 PM CDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES UNTIL 930 PM
CDT...
At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Littleburg, or 12 miles northeast of Valentine,
moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Norden, Sparks and Smith Falls State Park.
This includes Highway 12 between mile markers 10 and 30.
LAT...LON 4280 10010 4281 10014 4283 10015 4284 10020
4282 10020 4296 10046 4300 10046 4299 9995
TIME...MOT...LOC 0150Z 288DEG 22KT 4298 10034
KulikSpecial Weather Statement National Weather Service North Platte NE 1050 PM CDT SAT AUG 26 2017 NEZ005-006-008-270445- Brown NE-Eastern Cherry NE-Keya Paha NE- 1050 PM CDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY... NORTHWESTERN BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 1145 PM CDT... At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm near Keyapaha, or 21 miles northeast of Valentine, moving southeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springview, Norden, Thomas Creek State Wildlife Management Area, Smith Falls State Park, Bobcat State Wildlife Management Area, Meadville, North River Trail and Sparks. This includes the following highways... Highway 183 between mile markers 208 and 225. Highway 12 between mile markers 13 and 58. LAT...LON 4284 9948 4259 10011 4300 10042 4300 9977 TIME...MOT...LOC 0349Z 316DEG 40KT 4311 10026 Kulik
Special Weather Statement National Weather Service North Platte NE 1033 PM MDT SAT AUG 26 2017 NEZ004-094-270515- Sheridan NE-Western Cherry NE- 1033 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 1115 PM MDT... At 1033 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Gordon, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hoover Lake, Irwin, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock Hill and Bayonne. This includes the following highways... Highway 20 between mile markers 109 and 126. Highway 61 near mile marker 214. LAT...LON 4276 10170 4268 10209 4300 10223 4300 10204 TIME...MOT...LOC 0433Z 314DEG 23KT 4296 10212 Snively
Special Weather Statement
National Weather Service North Platte NE
1141 PM CDT SAT AUG 26 2017
NEZ006-008-009-270530-
Brown NE-Rock NE-Keya Paha NE-
1141 PM CDT SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHERN ROCK...
CENTRAL BROWN AND SOUTHEASTERN KEYA PAHA COUNTIES UNTIL 1230 AM
CDT...
At 1140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Springview to 7 miles
north of Ainsworth to near Johnstown. Movement was southeast at 45
mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ainsworth, Bassett, Long Pine, Newport, Johnstown, Hofeld Lake,
Keller Park State Recreation Area, Thomas Creek State Wildlife
Management Area, Mariaville, Pine Glen State Wildlife Refuge and
Antelope Peak.
This includes the following highways...
Highway 183 between mile markers 172 and 212.
Highway 20 between mile markers 227 and 269.
LAT...LON 4276 9924 4272 9924 4243 9947 4230 10007
4253 10019 4258 10018 4268 9994 4291 9960
TIME...MOT...LOC 0440Z 293DEG 38KT 4287 9964 4265 9991 4261 10013
KulikSpecial Weather Statement National Weather Service North Platte NE 1130 PM MDT SAT AUG 26 2017 NEZ094-270615- Western Cherry NE- 1130 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 1215 AM MDT... At 1129 PM MDT, Doppler radar was tracking a strong thunderstorm near Medicine Lake, or 30 miles south of Martin, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Medicine Lake, Highway 61 Crossing The Niobrara River, Indian Hill, Intersection of Highway 61 and Shadbolt Road, Schoolhouse Lake and Intersection of Highway 20 and Irwin Road. This includes the following highways... Highway 20 between mile markers 119 and 130. Highway 61 between mile markers 208 and 223. LAT...LON 4282 10199 4293 10187 4277 10122 4249 10134 TIME...MOT...LOC 0529Z 293DEG 18KT 4275 10155 Roberg
Special Weather Statement National Weather Service North Platte NE 1236 AM CDT SUN AUG 27 2017 NEZ008-009-026-027-270615- Brown NE-Loup NE-Rock NE-Blaine NE- 1236 AM CDT SUN AUG 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN LOUP...SOUTHERN BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 115 AM CDT... At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Elsmere, or 19 miles south of Ainsworth, moving southeast at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hofeld Lake, Fox Bayou, Raven, Koshopah, Jones Lake, Hawley Flats, Willow Lake State Wildlife Management Area, Long Lake State Wildlife Management Area and Johnsons Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4235 10014 4240 9978 4196 9945 4194 10009 TIME...MOT...LOC 0536Z 335DEG 23KT 4229 9999 Roberg
The North Platte radar (KLNX), 63 km away, was scanning. The volume nearest the first event began at 05:52 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gust estimated at 60 MPH at this location.
Baseball sized hail punched holes in a roof and siding, dented a camper, and broke numerous windows out on a house at this location.
Tree limbs blown down and a shed overturned on the east side of Brewster.
Thunderstorm wind gust estimated at 60 MPH at this location.
Thunderstorm wind gust estimated at 70 MPH at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720312, 720313, 720316, 720314, 720319, 720315, 720317, 720318.